Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 114, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 20, 2001, 7:32 PM CDT for Barton County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 20, 2001, 7:32 PM CDT (00:32 UTC)
- Expired
- May 20, 2001, 8:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Barton County, KS
The radar
The Wichita radar (KICT), 142 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 210034 SVRICT KSC009-210115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 732 PM CDT SUN MAY 20 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS * UNTIL 815 PM CDT. * AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HOISINGTON...OR ABOUT 11 MILES NORTH OF GREAT BEND...MOVING SOUTHWEST AT 30 MPH. LOCATIONS IN THE PATH OF THE STORM INCLUDE CHAFLIN AND ELLINWOOD. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... WINDS UP TO 60 MILES AN HOUR... THIS IS A DANGEROUS STORM. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON COUNTY UNTIL 815 PM CDT. LAT...LON 3867 9849 3869 9877 3830 9889 3829 9855 /FINCH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:35 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, May 20, 3:35 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 335 PM CDT SUN MAY 20 2001 MAIN FORECAST CHALLENGE IN THIS PACKAGE IS PRECIPITATION CHANGES FOR TONIGHT AND TOMORROW. ETA MODEL LOOKS TO HAVE THE BEST HANDLE. AT 12Z THIS MORNING IT WAS RIGHT ON THE MONEY WITH REGARD TO THE SHORT WAVE TROF AT 500 MB IN WRN KANSAS. AT 18Z IT INDICATED THE COLD FRONT IN NORTHWEST KANSAS AND ACCURATELY HAD THE VORTICITY LOBE WHICH IS THE TRIGGER FOR THE SHOWERS AND THUNDERSTORMS IN CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. COLD FRONT SHOULD CONTINUE MOVING EASTWARD. BY 00Z THE FRONT SHOULD EXTEND FROM THE VICINITY OF MKC-GBD-LAA...THEN BY 06Z EXTEND FROM NORTHEAST MO TO EXTREME SOUTHEAST KANSAS THEN INTO SOUTHWEST OKLAHOMA. AHEAD OF THE FRONT...AIRMASS IS QUITE UNSTABLE. THIS COMBINED WITH THE DYNAMICS ASSOCIATED WITH THE VORTICITY LOBE MOVING THROUGH WILL CONTINUE TO TRIGGER SHOWERS AND THUNDERSTORMS THIS AFTERNOON. FOLLOWING THAT SHOULD SEE ANOTHER ROUND ASSOCIATED WITH THE FRONT MOVING THROUGH. CURRENTLY ARE SEEING SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE FRONT IN SOUTH CENTRAL NEBRASKA. WILL PROBABLY INCREASE POPS TO THE LIKELY CATEGORY MOST AREAS FOR TONIGHT. LOOKS AS THOUGH THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN EASTERN OKLAHOMA AS PER SPC'S MODERATE RISK IN THAT AREA. BEING AS UNSTABLE AS WE ARE...ANY OF THESE STORMS COULD PRODUCE SOME WIND AND HAIL TONIGHT. WILL KEEP THE MENTION OF SHOWERS IN OUR SOUTHEAST ZONES PRIMARILY THROUGH THE MORNING HOURS DUE TO THE FACT THAT MOISTURE WILL STILL BE PREVALENT ACROSS THAT AREA. ONCE THE FRONT MOVES THROUGH WINDS SHIFT TO THE NORTH AND BECOME QUITE GUSTY. THE NORTH WINDS SHOULD STAY GUSTY THROUGH MOST OF THE DAY MONDAY BEFORE SUBSIDING TOMORROW EVENING. MODELS INDICATE 500 MB LOW CLOSING OFF OVER THE OH VALLEY THEN A BLOCKING RIDGE THROUGH THE MOUNTAIN STATES. THIS PUTS US UNDER NORTHWEST TO NORTHERLY FLOW AND SHOULD GIVE US VERY NICE WEATHER RIGHT ON INTO THE MEMORIAL DAY WEEKEND WITH HIGHS IN THE 70S AND LOWS IN THE 50S. FCSTID = 20 ICT 52 66 46 72 / 70 0 0 0 HUT 49 62 44 71 / 70 0 0 0 EWK 49 62 44 71 / 70 0 0 0 EQA 52 66 46 72 / 70 0 0 0 WLD 52 66 46 72 / 70 0 0 0 RSL 46 62 42 71 / 60 0 0 0 GBD 46 62 42 71 / 60 0 0 0 SLN 46 62 42 71 / 60 0 0 0 MPR 49 62 44 71 / 70 0 0 0 CFV 54 66 48 69 / 70 30 0 0 CNU 54 66 48 69 / 70 30 0 0 K88 54 66 48 69 / 70 30 0 0 .ICT... KS...NONE.
In the hours before
Local storm report, May 20, 4:35 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
435 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 2 S AUGUSTA KS .88 INCH HAIL
05/20/01 BUTLER REPORTED BY TRAINED
SPOTTERLocal storm report, May 20, 4:38 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
438 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0434 PM 4 W AUGUSTA KS 1.00 INCH HAIL
05/20/01 BUTLER REPORTED BY LAW
ENFORCEMENT
RHELocal storm report, May 20, 4:40 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WICHITA, KANSAS
440 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0434 PM 4 E AUGUSTA KS 1.00 INCH HAIL 05/20/01
BUTLER REPORTED BY LAW ENFORCEMENT
RHELocal storm report, May 20, 4:53 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
453 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0452 PM 2 S LEON KS 1.25 INCH HAIL
05/20/01 BUTLER REPORTED BY LAW
ENFORCEMENT
RHELocal storm report, May 20, 5:19 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
519 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM CASSODAY KS .75 INCH HAIL
05/20/01 BUTLER REPORTED BY TRAINED
SPOTTER
CHLocal storm report, May 20, 7:01 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
701 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0644 PM MILBERGER KS TORNADO
05/20/01 RUSSELL A BREIF TOUCHDOWN WAS
REPORTED NEAR MILBERGER BY
DISPATCH.
CHThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:24 PM CDT | Tornado Warning | ICT | Sedgwick | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.